Join 3,424 readers in helping fund MetaFilter (Hide)


Help me, I've Broken Out
February 9, 2006 1:31 PM   Subscribe

Two part question: I have a breakout, what is the best treatment? Why doesn't GNC sell me what I want?

I went into GNC for Hydroxycut Tuesday. The hottie at the counter talked me (and boy do I fall for a hottie sometimes) into something else called Cellucor D4. Well, I took one that afternoon, and one the next morning. By noon, I started noticing a small breakout, so I didn't take another. By this morning, my face, chest, and back were covered in small red bumps, which look sort of like acne, but then don't. So I'm not sure if its zits, hives, or what.

Is there anything that can take care of this, other than time to let the breakout go back down? I am prone to minor acne breakouts sometimes, but this is beyond anything.

And as a side note, why does GNC insist on not giving me what I walk into their store for? When I went to return the offending supplement, explaining that I wanted hydroxycut originally, the woman tries to sell me something completely different. I understand they might have "push items" but this is beyond anything.
posted by benjh to Health & Fitness (13 answers total)
 
(1) go see a doctor about the 'hives'. It could be an allergic reaction to the Cellucor, or it could be something else. If GNC has not taken back the package, then bring it with you when you see the doctor.

(2) stand your ground when salespeople try to cross-sell you or upsell you (add additional items to your shopping basket, or suggest more expensive substitutions to what you want to purchase). your money is your own, as is your will to purchase - or not purchase
posted by seawallrunner at 1:41 PM on February 9, 2006


I can't help you with GNC except to say that my supplement-buying boyfriend makes a point of avoiding them like the plague in part because (according to him) they always try the hard sell and most of the time he's found that they're dangerously misinformed (or sometimes just plain stupid). And yeah, stay away from the ephedra in the first place. And consider learning how not to be so easily swayed by hotties when parting with your cash.

As for the breakouts, it sounds to me far more like an allergic reaction than zits. Try a benadryl or two before bed and/or use a little over-the-counter cortisone cream, and see if they show any improvement the next morning. (Tea tree oil might help a little too, just as an antiseptic/drying agent.)
posted by scody at 1:46 PM on February 9, 2006


I agree with seawallrunner: definitely see a doctor. If you're allergic to something in the Cellucor, you want to know so you can avoid it in the future.

That's nasty, nasty looking stuff, anyway. Nasty.

It is your responsibility to tell them to bug off when they try to load you up with other items, but I'd seriously reconsider frequenting that store at all if they're that pushy and annoying. It's very easy though: don't offer conversation, don't ask questions, just say, "Not interested," or "I'm only interested in X, thanks."
posted by moira at 1:55 PM on February 9, 2006


Not sure if this is still the case, but when I worked briefly at GNC about eight years ago we could make a commission, but only on certain items, and the amounts/percentages varied, depending. Probably the Hydroxycut is a non-commission item, whereas the Cellucor is. When I was there, I think Hydroxycut wasn't a commission item, but Xenadrine was one of the highest-commission things we sold at the time.

Also, I hope they didn't hassle you about getting your money back -- they have a 100% money back guarantee if you're not happy with the product. We got a lot of returns with one capsule left in the bottle...

And as for knowledge of sales staff: it's most likely nil. I had zero supplement/vitamin/herb training or knowledge whatsoever. The sad thing was the amount of people coming in asking for medical advice on pretty serious issues, like herbal alternatives for MS, cancer, etc. Each time I would say "look, I have to be honest with you. I'm in college studying creative writing, and I know less about this than you probably do..." And what's scarier -- peoples' reactions were usually shock and gratitude that I told them the truth...
posted by penchant at 1:56 PM on February 9, 2006


Or, if you must flirt with the hottie, by all means, flirt away. Then, when she goes for your wallet - and she will - do exactly the same as suggested above: a casual "Nah. I prefer X." She's not your friend, and buying whatever it is she's pushing isn't going to impress her or make her any more (or less) your friend. None of it means a thing.
posted by moira at 2:05 PM on February 9, 2006


If you get mild breakouts to begin with, I recommend erythromycin - it's a topical antibiotic that you apply twice a day. It doesn't sting, burn, or any of that, it doesn't bleach fabrics, and it's worked wonders for my skin and my self-esteem.

You'll need a scrip, but it has no side effects that I know of.

I know this really wasn't your question, but seriously. If I can tell even one person how much it helped, I'll be so happy.
posted by anjamu at 2:05 PM on February 9, 2006


Oops, hottie doesn't necessarily = she; you didn't actually specify. Well, whichever.
posted by moira at 2:17 PM on February 9, 2006


Also, this Cellucor -- not sure exactly what it is, but if it's in the vein of all of those purportedly cortisol-fighting supplements, it could be messing with your hormones. I am currently taking the bc pill Yasmin, and when I started I (within a few days) broke out into this weird pimply sort of rash thing all over my face. It went away within a week or so, and I've never gotten it since, but my guess is that it screwed with my hormone levels and my body had to adjust.

For me it was tiny tiny things that weren't pimples except for lack of a better word. I only noticed it on my face, and they were literally all over -- not just in the normal zit places like nose/forehead/chin/cheeks, but upper lip, under my eyes, weird.
posted by penchant at 2:25 PM on February 9, 2006


Assuming the original poster is in the US, ephedra has been off the market for a few years now. The current formulations of most diet pills are, I had heard, mostly souped up green tea supplements. Tons of caffeine, but no ephedra.
posted by kevinmeyers at 2:35 PM on February 9, 2006


I used to buy stuff at GNC, until I realised that the same products are available for much cheaper online, even with shipping. I use allstarhealth.com but there are a variety of competitors.
posted by Manjusri at 2:50 PM on February 9, 2006


I just googled Cellucor D4 and it looks like it has willow bark in it--which will trigger aspirin allergies. I think this is a fairly common ingredient in diet drugs now.

Are you allergic to aspirin? I am and what you're describing sounds like what happens to me when I take small doses of anything with aspirin. If I take larger doses then my throat starts to close up and the hives begin to show up over my entire body, not just my face.
posted by divka at 3:48 PM on February 9, 2006


If its not serious then an OTC antihistamine is the way to go. It won't magically get rid of the breakout overnight, but it will help the process. You can buy Claritin OTC and take it until the redness goes away. You're probably allergic to acetylsalicylic acid.
posted by skallas at 4:58 PM on February 9, 2006


I concur that this sounds like an allergic reaction.
posted by ikkyu2 at 8:48 AM on February 10, 2006


« Older Lots of time when you read lab...   |  I want to learn setting up and... Newer »
This thread is closed to new comments.